Posted 2/13/2012 11:50 AM (GMT -7)
You can have c-diff without diarrhea. My husband complained of feeling very run down, and had stomach discomfort and pain. The doc tested him for c-diff just to pacify me. It turned out positive. So it could still be c-diff without diarrhea.
Also, recurrence with c-diff is quite common, no reason to panic. It doesn't mean the flagyl is not working. C-diff is a spore forming bacteria and the antibiotics only work on the bacteria, not the spores. So, you take the antibiotics, it kills the c-diff bacteria, but the spores are still there. So, you stop the antibiotics, and the spores become bacteria and you have a c-diff infection again. It may take a few rounds of antibiotics, and maybe even a slow taper of the antibiotics, but you will be able to beat c-diff. Flagyl and vancomycin have pretty much the same recurrence risks.
Also, there's a chance that this is not c-diff, and it is not crohn's, but that it is post infectious IBS caused by your gut being really sensitive after having a c-diff infection. My husband experienced this - it slowly got better over time. We had to employ the 3 day rule a few times.
If it is c-diff, this is what the infectious disease doctor that my husband worked with recommended. First you try the normal course of antibiotics, it comes back, you try the normal course again and see if that does it. If not, you try it longer, and then you try to pulse it down (ie. reduce how much you take each day, and then get to alternate days, and then every 3 days, etc.).
I hope you feel better soon, and that it is just post infectious IBS.